Virginia, 2010

Damaging Winds in Virginia, August 4, 2010

August 4, 2010 · NWS AKQ · 10 events in 9 counties and zones

Scattered severe thunderstorms associated with a weak trough of low pressure produced damaging winds across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a weak trough of low pressure produced damaging winds across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 4, 7:22 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 4, 7:22 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
822 PM EDT WED AUG 4 2010

.SYNOPSIS...
HIGH PRESSURE WILL BECOME CENTERED WELL OFF THE MID ATLANTIC AND
SOUTHEAST COASTS TONIGHT...RESULTING IN A RETURN OF HOT WEATHER
FOR THURSDAY. A COLD FRONT APPROACHES FROM THE NORTHWEST LATER
THURSDAY...CROSSING THE AREA ON FRIDAY. HIGH PRESSURE WILL SLOWLY
BUILD BACK OVER THE REGION FROM THE NORTH OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HAVE MADE AN UPDATE TO ACCOUNT FOR FASTER MOVING COMPLEX TO THE
WEST NOW COMING ACROSS WV. SHOULD BEGIN TO SEE IMPACT AROUND 8 PM
IN THE WEST AND THEN WATCH IT SLIDE DOWN ACROSS THE REGION THROUGH
MIDNIGHT. BEHIND THIS WAVE SHOULD SEE ENOUGH DOWNWARD MOTION TO
SUPPRESS ANY ACTIVE THROUGH THE REMAINDER OF THE NIGHT BUT WILL
HAVE TO WATCH THE CONVECTIVE COMPLEX ORGANIZING OVER INDIANA AS IT
COULD POSE A PROBLEM AROUND 12Z. THE NAM SHOWS THIS WAVE
TRAVERSING NORTH OF THE AREA MORE MD TO PA...BUT THESE WAVES
OFTEN TURN SE SO HAVE ADDED SOME SLIGHT CHANCE POP WORDING FOR THE
EARLY MORNING HOURS.

PREV DISCUSSION...
LARGE CAP OVER THE RGN THIS AFTN WITH NNW FLOW AT MID LVLS NOTED ON
SOUNDINGS. THIS MAY INHIBIT SHRA/TSRA ACTIVITY TO DVLP FOR THE
REMAINDER OF THE DAY (FOR MOST)...BUT WILL HOLD MENTION OF SCT WRDG
FOR THE PEAK HEATING HRS. H70 Q-VECTOR CONVERGENCE VECTORS CONTINUE
TO SHOW A DECENT CONVERGENCE ZONE DLVPG ALONG AND SOUTH OF THE VA/NC
BORDER AND THINKING THIS WILL BE THERE AREA OF BEST CHCS FOR
ANYTHING TO DEVELOP. FAIRLY MUGGY OUTSIDE WITH DEW PTS IN THE LOW/MID
70S AND HEAT INDEX VALUES IN THE LOW 100S....EVEN WITH AREAS SEEING
A DECENT BREEZE.

COMPLEX OVER THE OHIO VLY WILL MOVE INTO THE NW SECTION OF THE
REGION DURING THE OVERNIGHT HRS AND EVENTUALLY WILL MOVE OFFSHORE A
FEW HRS AFTER SUNRISE (OR CLOSE TO IT).SOME NRN AREAS COULD PICK UP
CLOSE TO A HALF INCH IN COMPLEX CAN HOLD TOGETHER. HAVE MENTION OF
ISOL TSRA WITH ACTIVITY. MUGGY NIGHT IN STORE AS TEMPS WILL HOLD IN
THE MID 70S FOR MOST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
CLOUDS WILL DECREASE AS THE AM PROGRESSES LEADING TO
TEMPERATURES TO QUICKLY RISE TWRDS THE AFTN HRS OVER THE RGN. LOOK
FOR WINDS TO SHIFT TO THE W/SW AND THIS WILL LEAD TO DEW PTS TO LWR
W/E INTO THE AFTN HRS. THE LWR THE DEW PTS FALL..THE HIGHER
TEMPERATURES WILL BE ALLOWED TO RISE IN THIS TYPE OF ATMOSPHERE.
HAVE WENT WITH A HEAT ADVYS FOR THE ENTIRE LAND BASED CWA WITH HEAT
INDEX VALUES OF 105 TO 108 FOR AT LEAST A FEW HRS TMRW. SOME AREAS
MAY ONLY REACH 105 FOR AN HOUR OR TWO...BUT WILL ERROR TO THE SIDE OF
CAUTION. HAVE FCSTD RECORD HIGHS FOR THE DAY (SEE CLIMO SECTION BELOW).

SCT SHRA/TSRA ACTIVITY LOOK TO FIRE UP LATER IN THE AFTN/EVE HRS
(MAINLY NRN HALF INITIALLY) AND THEN POSSIBLY CONGEAL INTO A LINE OR
SERIES OF LINES AS ACTIVITY PUSHES FURTHER SOUTH OVER THE CWA INTO
THE EVE HRS. FCST SNDGS WOULD SUGGEST THE CHC FOR SVR WX WITH THE
MAIN THREAT BEING DAMAGING WINDS FROM WET MICROBURSTS AND/OR LINE
SEGMENTS. PWATS ON THE ORDER OF 2-2.5+ INCHES WILL ALSO BE FAVORABLE
FOR LOCALIZED MOD/HVY RAINFALL. MBE VELOCITY VECTORS SEEM TO BE HIGH
ENOUGH TO KEEP CONVECTIVE ACTIVITY FROM BACKBUILDING/REDEVELOPING
OVER THE SAME AREA (WIDESPREAD BASIS).

AS WE HEAD INTO THE NIGHT TIME HOURS...COLD FRONT WILL START TO
SLOWLY STALL NEAR THE VA/NC BORDER. NAM BY FAR MOST AGGRESSIVE WITH
PRECIP THU NIGHT ALONG AND SOUTH OF THE VA/NC BORDER (3+ INCHES) AND
THINKING 1-3 INCHES MAY BE POSSIBLE IF PRECIP CAN CONTINUE TO MOVE
OVER THE SAME AREA. FOR NOW LOOKS MORE LOCALIZED IN NATURE IF IT
DOES OCCUR. LOWS THU NIGHT NEAR 70S FAR NORTH...BUT CONTINUED MUGGY
CONDITIONS ALONG AND SOUTH OF THE BOUNDARY SRN THIRD OF THE CWA WITH
TEMPS IN THE MID-UPR 70S.

FRONTAL BOUNDARY HANGS AROUND THE SRN FRINGE OF THE CWA INTO FRI AND
POSSIBLY SAT AS WELL AS A SERIES OF SHRTWVS RIDE ALONG THE BOUNDARY.
H50 FLOW CONTINUES TO BE OUT OF THE SW WHICH WOULD LEAD TO
OVERRUNNING PRECIP CHCS...POSSIBLY AS FAR NORTH AS RICHMOND AT TIMES.
HIGHS IN THE LOW 90S (ESP OUTSIDE OF PRECIP EACH DAY). SOME
AREAS...ESP NC ZONES COULD HOLD IN THE 80S WITH ENOUGH CLOUDS AND
PRECIP AROUND. LOWS IN THE MID 60S N/NW TO THE LOW/MID 70S FAR
SOUTH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NO MAJOR CHANGES TO THE MEDIUM RANGE FORECAST PERIOD...AS IT
CONTINUES TO BE CHARACTERIZED BY STRONG RIDGE REMAINING ANCHORED
ACROSS THE CENTRAL/SOUTHERN US WITH A NORTHEASTERN US/ATLANTIC
CANADA UPR TROUGH. THE UPR TROUGH LOOKS TO SLOWLY LIFT OUT THROUGH
THE PERIOD...WITH THE STRONG RIDGING AT THE SFC AND ALOFT GRADUALLY
BUILDING EAST BEHIND IT AND PUSHING THE WARM AIR BACK TOWARD THE
REGION EARLY NEXT WEEK.

HV HELD ONTO LOW END POP FOR MAINLY ISO/WIDELY SCT DIURNALLY DRIVEN
SHRAS/TSTMS SUNDAY AND MONDAY WITH THE AREAL CV LKLY TO BE LOW.
BETTER CHOCS LOOK TO COME BY LATER NEXT WEEK WITH A WEAK FRONTAL
PASSAGE.

FOR TEMPERATURES...DID COOL THINGS DOWN SOME ON SUN WITH THE HIGH
PRESSURE BUILDING IN AND RELATIVELY STABLE ENE WNDS PERSISTING.
HOWEVER...AS WINDS SHIFT AROUND TO MORE SOUTHERLY ORIENTATION FOR
MON-WED...HV KEPT THE WARMING TREND INTACT FOR THIS PERIOD. MODELS
BRING A WEAK COLD FRONT ACROSS BY WED...BUT GIVEN THE PATTERN WL
SLOW DOWN ITS PROGRESS JUST A BIT AND KEEP POPS LOW AND TEMPS AT/ABV
MEX NUMBERS FOR WED.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
A LINE OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MAKING ITS WAY
THROUGH WEST VIRGINIA. THESE STORMS ARE PRODUCING HEAVY RAIN AND
STRONG WINDS.  THIS LINE IS EXPECTED TO REACH KRIC AROUND
01Z...EXPECT LOWERED CEILINGS AND VISIBILITIES IN AREAS OF HEAVY
RAIN AND SOME LIGHTNING. A FEW THUNDERSTORMS AHEAD OF THE LINE NEAR
KSBY MAY IMPACT THAT SITE. FOR THE REST OF THE AREA EXPECT THE LINE
TO WEAKEN AS IT MOVES EAST AND BRING SHOWERS TO KPHF AND KORF.
SHOWERS SHOULD BE CLEAR OF THE ENTIRE AREA AROUND 06Z. MVFR BR COULD
THEN BE AN ISSUE AT KPHF AND KORF UNTIL 13Z.

A COLD FRONT APPROACHES THE AREA THURSDAY AFTERNOON AND WILL BRING
ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. THE FRONT WILL STALL
SOUTH OF THE CWA FRIDAY AND MOSTLY SUNNY CONDITIONS WILL PREVAIL
THROUGH SUNDAY.

&&

.MARINE...
SCA FOR MARGINAL SCA WIND GUSTS CONTINUES OVER THE SOUTHERN
CHESAPEAKE BAY. LAPS 3-HR PRESSURE FALLS GENERALLY ON THE ORDER OF
2-3MB AHEAD F COLD FRONT TO OUR NORTH...AND SOUTHERN CHANNELING
EFFECTS IN THE BAY WL CONTINUE TO MAKE FOR MARGINAL SCA GUSTS INTO
THE OVERNIGHT HOURS OVER THE FAR SOUTHERN BAY ZONES. LOOK FOR S
WINDS 10-15 KTS W/GUSTS TO 20KT OVER THE BAY. SWAN/WAVEWATCH
CONTINUES TO BUILD SEAS TO JUST BELOW SCA FOR THE NORTHERN COASTAL
WATERS...BUT AGAIN APPEARS TO BE VERIFYING A BIT HIGH THIS AFTN.
WILL HOLD OFF ON SCA OVER THE COASTAL WATERS FOR NOW (SEAS 3-4FT
TNGT...HIGHEST NORTH) AND CONTINUE TO MONITOR TRENDS.

THE COLD FRONT ITSELF WILL BE FAIRLY SLOW MOVING AND SHOULD NOT
CROSS THE AREA UNTIL LATER TOMORROW NIGHT THROUGH THE DAY ON FRIDAY.
GIVEN THE LACK OF A STRONG PUSH FROM THE SFC HIGH BEHIND THE
WEAKENING FRONT...NOT REALLY SEEING STRONG WINDS BEING AN ISSUE
BEHIND THE FRONT FOR FRIDAY BUT WL CONTINUE TO MONITOR. EITHER
WAY...HIGH PRESSURE BUILDING INTO THE REGION SHOULD ALLOW FOR BETTER
BOATING CONDITIONS FOR THE WEEKEND ON GENERALLY LIGHT E TO NE
WNDS...BECOMING SSE BY MONDAY.

&&

.CLIMATE...
REC HIGHS: 		FCST HIGHS
THU AUG 5TH

RIC...99 (1980)		 RIC...102
ORF...100 (1980) 	 ORF...100
SBY...98 (1995)		 SBY... 99
ECG...97 (1995)          ECG... 98

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HEAT ADVISORY FROM 11 AM TO 7 PM EDT THURSDAY FOR MDZ021>025.
NC...HEAT ADVISORY FROM 11 AM TO 7 PM EDT THURSDAY FOR NCZ012>017-
     030>032-102.
VA...HEAT ADVISORY FROM 11 AM TO 7 PM EDT THURSDAY FOR VAZ048-049-
     060>100.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ630>632.

&&

SYNOPSIS...CCW
NEAR TERM...ESS/CCW
SHORT TERM...CCW
LONG TERM...MAM
AVIATION...DAP
MARINE...MAM
CLIMATE...
Hazardous weather outlook, Aug 4, 5:00 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 PM EDT WED AUG 4 2010

MDZ021>025-VAZ060-066>068-070>078-080>086-088>091-094-099-100-052200-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
PRINCE EDWARD-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SUSSEX-SURRY-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
600 PM EDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING
INTO THE EARLY MORNING HOURS THURSDAY. ANY THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.

VAZ048-049-061>064-069-052200-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-
600 PM EDT WED AUG 4 2010

...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EDT THURSDAY...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

ANZ633-650-652-654-656-658-052200-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
600 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THURSDAY AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS AND HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-052200-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
600 PM EDT WED AUG 4 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THURSDAY AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS AND HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ065-079-087-092-093-095>098-052200-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-BRUNSWICK-
GREENSVILLE-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
600 PM EDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING
INTO THE EARLY MORNING HOURS THURSDAY. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Aug 4, 6:25 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
725 PM EDT WED AUG 4 2010

MDZ021>023-050030-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
725 PM EDT WED AUG 4 2010

...STRONG THUNDERSTORM MOVING TOWARDS LOWER MARYLAND EASTERN SHORE...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 25 MILES NORTHWEST OF DEAL
ISLAND TO 21 MILES WEST OF CRISFIELD...OR FROM 7 MILES NORTHEAST OF
COVE POINT TO 5 MILES NORTHEAST OF FAIR PORT...MOVING EAST AT 25
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DEAL ISLAND AROUND 800 PM
EDT...  CRISFIELD AROUND 815 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3797 7576 3791 7588 3791 7591 3813 7584
      3814 7597 3822 7585 3826 7593 3835 7588
      3823 7595 3829 7601 3828 7602 3800 7597
      3795 7603 3795 7605 3823 7607 3828 7615
      3824 7617 3840 7628 3847 7571

MONTEFUSCO
Special weather statement, Aug 4, 6:48 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT WED AUG 4 2010

MDZ023-050045-
SOMERSET MD-
748 PM EDT WED AUG 4 2010

...STRONG THUNDERSTORM MOVING INTO SOMERSET COUNTY...

AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DEAL ISLAND...OR ABOUT 10
MILES NORTHWEST OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR RUMBLEY AT 800 PM EDT...CRISFIELD...AND...
FAIRMOUNT AT 805 PM EDT...HOPEWELL...AND...BYRDTOWN AT 810 PM EDT...
MARION STATION...AND...KINGSTON AT 820 PM EDT.

WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL ARE EXPECTED WITH THIS STORM. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3796 7573 3797 7578 3793 7585 3800 7596
      3798 7600 3799 7606 3803 7605 3805 7601
      3799 7591 3806 7582 3807 7589 3814 7585
      3814 7591 3807 7600 3812 7605 3813 7604
      3811 7596 3818 7595 3817 7564

MONTEFUSCO

The radar

The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
August 4, 7:22 PM EST
Where
Louisa County, 1.63 mi E of Cutalong
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.120, -78.190

Trees were downed south of Gordonsville.

Thunderstorm Wind, Fluvanna

When
August 4, 7:30 PM EST
Where
Fluvanna County, 1.29 mi ESE of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.860, -78.260

Trees were downed across Fluvanna county in Lake Monticello, Palmyra, Wilmington, and Kents Store.

Thunderstorm Wind, Goochland

When
August 4, 8:15 PM EST
Where
Goochland County, 2.59 mi WNW of Fife
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.750, -78.110

Tree was downed across the road near the intersection of Old Columbia Road and Elk Island Road.

Thunderstorm Wind, Cumberland

When
August 4, 8:20 PM EST
Where
Cumberland County, 1.49 mi NNE of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.500, -78.240

Trees were downed across the county.

Thunderstorm Wind, Amelia

When
August 4, 8:45 PM EST
Where
Amelia County, 1.3 mi ENE of Chula
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.390, -77.900

Large pine tree was down in the Chula community.

Thunderstorm Wind, Mecklenburg

When
August 4, 9:15 PM EST
Where
Mecklenburg County, 0.55 mi E of Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.670, -78.390

Numerous trees were downed in and around the town of Boydton.

Thunderstorm Wind, New Kent

When
August 4, 9:50 PM EST
Where
New Kent County, New Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.520, -76.980

Numerous trees were downed across Highway 33 in central New Kent county.

Thunderstorm Wind, Brunswick

When
August 4, 9:55 PM EST
Where
Brunswick County, Brunswick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.650, -77.870

Trees were downed.

Thunderstorm Wind, New Kent

When
August 4, 10:00 PM EST
Where
New Kent County, 1.64 mi W of Plum Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.520, -76.830

Numerous trees were downed in Ridgewood along Highway 33. Power outages were reported in Eltham.

Thunderstorm Wind, Southampton

When
August 4, 10:35 PM EST
Where
Southampton County, 0.89 mi SE of Courtland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.710, -77.060

Trees were downed along Governor Darden Road and Darden Scott Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258423, 258427, 258430, 258431, 258432, 258433, 258440, 258464, 258465, 258470.